Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 201, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 12, 2010, 6:40 AM CDT for Douglas County, Todd County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2010, 6:40 AM CDT (11:40 UTC)
- Expired
- Aug 12, 2010, 7:06 AM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 181 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303
WUUS53 KMPX 121140
SVRMPX
MNC041-153-121230-
/O.NEW.KMPX.SV.W.0201.100812T1140Z-100812T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 AM CDT THU AUG 12 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN TODD COUNTY IN CENTRAL MINNESOTA...
NORTHEASTERN DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 730 AM CDT
* AT 636 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 9 MILES NORTH OF LEAF VALLEY...OR ABOUT 22
MILES NORTH OF ALEXANDRIA...AND MOVING SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LONG PRAIRIE...
MILTONA...
CARLOS...
ROSE CITY...
CLOTHO...
BROWERVILLE...
LITTLE SAUK...
LEAF VALLEY...
BELLE RIVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4606 9469 4581 9489 4611 9563 4612 9558
4611 9516 4618 9515
TIME...MOT...LOC 1140Z 294DEG 32KT 4616 9547
WIND...HAIL 60MPH 1.00IN
$$
BAP1 follow-up statement
571
WWUS53 KMPX 121206
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT THU AUG 12 2010
MNC041-153-121216-
/O.CAN.KMPX.SV.W.0201.000000T0000Z-100812T1230Z/
TODD MN-DOUGLAS MN-
706 AM CDT THU AUG 12 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
SOUTHERN TODD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4606 9469 4581 9489 4611 9563 4612 9558
4611 9516 4618 9515
TIME...MOT...LOC 1206Z 294DEG 32KT 4606 9517
$$
BAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:20 AM CDT, 20 minutes earlier.
Area forecast discussion, Aug 12, 6:20 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 12Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 620 AM CDT THU AUG 12 2010 .DISCUSSION...ISSUED 359 AM CDT LOOKS LIKE LOTS OF ACTION SHAPING UP FOR THE NEXT DAY OR TWO. CURRENTLY VERY STRONG WARM ADVECTION FEEDING COMPLEX IN NORTH DAKOTA WHICH WILL CONTINUE ON ITO PARTS OF NW MN THIS MORNING. SOME OF THIS MAY BUILD INTO WEST CENTRAL MN FOR A TIME. OTHERWISE.. IT APPEARS THAT A CAPPED ENVIRONMENT DEVELOPS AT LEAST IN THE SOUTHERN THIRD OF MN FOR THE AFTERNOON. TEMPS IN MUCH OF SOUTHERN MN SHOULD REACH THE LOWER 90S AND POSSIBLY A FEW SPOTS IN THE MID 90S. THIS WILL PUSHES HEAT INDICES NEAR 100 BUT THIS IS NOT MUCH DIFFERENT THAN YESTERDAY. CLOSE TO HEAT ADVISORY...BUT WILL NOT ISSUE AT THIS POINT. SOMETHING TO WATCH THOUGH IF DEW POINTS BECOME MORE WIDESPREAD IN THE MID 70S. FOR TONIGHT...THE LOW LEVEL JET REALLY CRANKS UP WITH BOTH THE NAM AND GFS SHOWING PRESSURE FALLS MOVING INTO THE CWA. THE HIGHER PRECIPITABLE WATER CHANGES SEEM TO BE ACROSS SOUTHERN MN OVERNIGHT WITH STRONG THICKNESS DIFLUENCE AT LEAST OVER WEST CENTRAL MN AFTER MIDNIGHT. WARM MID LEVEL TEMPS /700 MB NEAR 12C/ FORECAST TO LINGER OVER SOUTHERN MN BUT THE STRONG INCREASE IN THE PWAT MAY OVERCOME POTENTIAL CAPPING. VARIOUS MODEL REFLECTIVITY AND WATER VAPOR SIMULATIONS SUGGEST A COMPLEX OF STORMS MOVING ACROSS AT LEAST PORTIONS OF THE MN CWA OVERNIGHT. WILL MENTION POSSIBLE SEVERE AND HEAVY RAIN PARTS OF THE WEST CENTRAL INTO THE SOUTH CENTRAL. THE STRONG UPPER TROUGH IS FORECAST TO IMPINGE ON THE AREA FRIDAY AFTERNOON AND EVENING WITH THE DEEP INSTABILITY ON THE ORDER OF 5000 J/KG ML MUCAPE ADVECTING INTO SE MN. SEEMS THAT THESE TYPES OF VALUES HAVE BEEN COMMON THIS SUMMER. WILL KEEP THE HIGH POPS OVER SE MN AND WEST CENTRAL WISCONSIN INTO FRIDAY EVENING. WILL NOT TRY TO OUTLINE SEVERE AT THIS TIME DUE TO UNCERTAINTY OF LEFT OVER BOUNDARIES. THE SREF THOUGH...HAS BEEN TARGETING SE MN WITH THE HIGHER PROB VALUES OF > 100 CG STRIKES COINCIDING WITH SIG TOR INGREDIENTS. THE SIG PATTERN CHANGE SEEMS TO BE ON TRACK WITH THE GEFS SHOWING SIG 850 MB TEMP DEPARTURES BUILDING IN NEXT WEEK. && .AVIATION.../12Z TAF ISSUANCE/ MOST IMMEDIATE CONCERN IS WITH DNS FOG AFFECTING WI TAF SITES. FOG LIKELY QUITE THICK SINCE IT HAS BEEN PRESENT FOR A FEW HRS. XCPT VSBYS TO RMN LIFR AT EAU/RNH TIL ARND 13Z BFR RPDLY IMPRG. STG WAA PROPELLING TSTMS OUT OF DKTS INTO NW MN. RADAR HAS BEEN SHWG DVLPMT BGNNG FARTHER S INTO NE SODAK FROM OUTFLOW FROM TSTMS MVG ACRS E NODAK. THESE MAY AFFECT AXN THIS MRNG. TSTMS WILL REDVLP IN DKTS THIS AFTN AHD OF SFC FNT AS AIRMASS DESTABILIZES. THEY SHUD MV INTO AXN/RWF THIS EVE AND THEN CONT TO MV SE IN DIFLUENT TKNS FIELD AFFECTING RMDR TAFS. KMSP...PTCHY FOG PRESENT IN METRO AREA...BUT NO IMPACTS XPCTD AT MSP. WNDS GRADU BCMG SE DRNG MRNG AS HI PRES MVS INTO WI AND SFC PRES BGNS FALLING AHD OF DKTS LOW PRES. TSTMS WL DVLP IN E DKTS THIS AFTN PSBLY AFFECTING MSP AS SOON AS 04Z...BUT MAIN ACTIVITY NOT TIL AFT 06Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPR/BAP
Hazardous weather outlook, Aug 12, 4:44 AM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 444 AM CDT THU AUG 12 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 444 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY IN WEST CENTRAL MINNESOTA. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS BUT AN ISOLATED TORNADO SHOULD NOT BE RULED OUT. THE GREATEST RISK OVER SEVERE STORMS WOULD BE WEST OF A LINE FROM ALEXANDRIA TO REDWOOD FALLS. THERE WILL BE AN INCREASED RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS MOST OF THE MINNESOTA PORTION OF THE OUTLOOK AREA. AN ISOLATED TORNADO IS POSSIBLE IN WEST CENTRAL MINNESOTA IN THE EVENING...THEN LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS ACROSS REST OF THE MINNESOTA AREA OVERNIGHT. HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING AD WELL. HEAT INDICES WILL BE IN THE UPPER 90S TO THE NEAR 100 OVER SOUTH CENTRAL MINNESOTA THIS AFTERNOON INCLUDING THE TWIN CITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY INTO FRIDAY EVENING ACROSS THE OUTLOOK AREA...ESPECIALLY SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...AS A STRONG LOW PRESSURE TROUGH MOVES ACROSS THE AREA. THERE MAY BE A RISK OF TORNADOES OVER PARTS OF SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. HEAVY RAINFALL IS AGAIN POSSIBLE OVER EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL MINNESOTA LATE THIS AFTERNOON...AND IN MUCH OF THE MINNESOTA PORTION OF THE OUTLOOK AREA OVERNIGHT.
In the hours before
Special weather statement, Aug 12, 6:34 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 AM CDT THU AUG 12 2010
MNZ041-042-121215-
DOUGLAS-TODD-
634 AM CDT THU AUG 12 2010
AT 630 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF MILLERVILLE OR ABOUT 25 MILES
NORTHWEST OF ALEXANDRIA. THIS STORM WAS MOVING SOUTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS OF 40 TO 50 MPH ARE EXPECTED
WITH THIS STORM.
SOME COMMUNITIES WHICH MAY BE AFFECT BETWEEN 645 AM AND 730 AM ARE
MILTONA...CARLOS...AND CLOTHO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4607 9466 4580 9491 4606 9575 4612 9571
4611 9516 4618 9515
TIME...MOT...LOC 1131Z 296DEG 32KT 4615 9550The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:34 AM CDT | Special Weather Statement | MPX | Todd | 41 min |
| Aug 12, 10:03 AM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 16 more | 9 hr |
| Aug 12, 4:37 PM CDT | Flash Flood Watch | MPX | Anoka, Carver, Chisago, Dakota, Freeborn, Goodhue and 9 more | 29 hr |
| Aug 12, 5:28 PM CDT | Tornado Warning | MPX | Lac qui Parle, Swift | 62 min |
| Aug 12, 5:34 PM CDT | Special Weather Statement | MPX | Redwood | 56 min |
| Aug 12, 5:40 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Renville, Yellow Medicine | 65 min |
| Aug 12, 6:18 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle, Swift | 42 min |
| Aug 12, 6:19 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 56 min |
| Aug 12, 6:21 PM CDT | Tornado Warning | MPX | Stevens | 24 min |
| Aug 12, 6:28 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle, Swift | 47 min |
| Aug 12, 6:35 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Chippewa, Kandiyohi, McLeod, Meeker, Redwood and 4 more | 55 min |
| Aug 12, 6:40 PM CDT | Areal Flood Advisory | MPX | Lac qui Parle, Swift | 6 hr |
| Aug 12, 6:47 PM CDT | Tornado Warning | MPX | Stevens | 28 min |
| Aug 12, 6:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, McLeod, Nicollet, Sibley | 53 min |
| Aug 12, 6:58 PM CDT | Tornado Warning | MPX | Douglas, Pope | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.